Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 168, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 6:15 PM CDT for 7 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 60 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2021, 6:15 PM CDT (23:15 UTC)
- Expired
- Oct 9, 2021, 7:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 145 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 6:28 PM CDT | HAIL 1 | 4 W Hayti, SD | |
| Oct 9, 6:36 PM CDT | TSTM WND DMG | 3 Nw Peever, SD | 30 FOOT TRAILER PULLED BY A PICK UP TRUCK OVERTURNED ON INTERSTATE 29. TIME ESTIMATED BY RADAR. |
| Oct 9, 6:38 PM CDT | HAIL 1 | 2 S Thomas, SD | |
| Oct 9, 6:44 PM CDT | TSTM WND GST 70 | 10 S Lidgerwood, SD | TRAINED SPOTTER REPORTS 70MPH WIND GUSTS |
| Oct 9, 7:15 PM CDT | TSTM WND DMG | 2 Sw Dumont, MN | ESTIMATED WINDS OF 70-75 MPH CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR. |
| Oct 9, 7:18 PM CDT | TSTM WND DMG | 2 Sw Dumont, MN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW DUMONT. ESTIMATED WINDS OF 70-75 MPH CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR. |
| Oct 9, 7:18 PM CDT | TORNADO | 2 Sw Dumont, MN | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW DUMONT. A TORNADO CAUSED DAMAGE TO A BARN. THE WINDS DAMAGED A WALL, AND UNROOFED PART OF THE BARN. TIME ESTIMATED BASED ON RADAR. |
| Oct 9, 7:21 PM CDT | TORNADO | 7 Ene Dumont, MN | DAMAGE TO TREES, GRAIN BINS AND OUT BUILDINGS. SEE OFFICIAL NWS DAMAGE SURVEY FOR MORE INFORMATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 2:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
534
WUUS53 KABR 092315
SVRABR
MNC011-155-SDC029-037-039-051-057-091-109-100015-
/O.NEW.KABR.SV.W.0168.211009T2315Z-211010T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
615 PM CDT Sat Oct 9 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Traverse County in west central Minnesota...
Big Stone County in west central Minnesota...
Deuel County in northeastern South Dakota...
Roberts County in northeastern South Dakota...
Southeastern Day County in northeastern South Dakota...
Northeastern Marshall County in northeastern South Dakota...
Hamlin County in northeastern South Dakota...
Grant County in northeastern South Dakota...
Codington County in northeastern South Dakota...
* Until 715 PM CDT.
* At 615 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Rutland to near Dakota
Connection & Casino to near Badger, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Peever, Dakota Connection & Casino and Peever Flats Housing around
620 PM CDT.
Browns Valley, Lake Poinsett, Lake Traverse Housing Units and
Stone Bridge around 625 PM CDT.
Veblen, Beardsley, Traverse Country Park, Rainbow Island and
Veblen Flats Housing around 630 PM CDT.
Estelline around 635 PM CDT.
Other locations in the path of these severe thunderstorms include
Barry, Siloah Country Church, Claire City, Big Stone Colony,
Graceville, Toronto, Dumont, Collis, New Effington, Johnson and
Trinity Lutheran Country Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4522 9627 4525 9629 4527 9645 4454 9645
4454 9737 4558 9713 4593 9770 4594 9656
4602 9657 4602 9627 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 2315Z 270DEG 41KT 4597 9756 4561 9697 4451 9724
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Parkin1 follow-up statement
796
WWUS53 KABR 100000
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
700 PM CDT Sat Oct 9 2021
SDC037-091-100009-
/O.CAN.KABR.SV.W.0168.000000T0000Z-211010T0015Z/
Day SD-Marshall SD-
700 PM CDT Sat Oct 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Minnesota...and northeastern South Dakota.
LAT...LON 4522 9627 4525 9629 4527 9645 4454 9645
4461 9727 4552 9701 4594 9711 4594 9656
4602 9657 4602 9627 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 2359Z 348DEG 39KT 4597 9688 4543 9652 4461 9698
$$
MNC011-155-SDC029-039-051-057-109-100015-
/O.CON.KABR.SV.W.0168.000000T0000Z-211010T0015Z/
Traverse MN-Big Stone MN-Deuel SD-Roberts SD-Hamlin SD-Grant SD-
Codington SD-
700 PM CDT Sat Oct 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR TRAVERSE...BIG STONE...DEUEL...ROBERTS...EASTERN HAMLIN...GRANT
AND EASTERN CODINGTON COUNTIES...
At 659 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Hankinson to near Lismore Colony to
near Dempster, moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Estelline, Lake Poinsett, Dempster, Stone Bridge, Poinsett Colony,
Milbank, Odessa, Lake Traverse Housing Units, Rainbow Island,
Halls Landing, Lake Traverse, Traverse Country Park, Browns
Valley, Albee, Beardsley and Yankeetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4522 9627 4525 9629 4527 9645 4454 9645
4461 9727 4552 9701 4594 9711 4594 9656
4602 9657 4602 9627 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 2359Z 348DEG 39KT 4597 9688 4543 9652 4461 9698
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:53 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Oct 9, 2:53 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 253 PM CDT Sat Oct 9 2021 .SHORT TERM...(This Evening through Sunday Night) Issued at 243 PM CDT Sat Oct 9 2021 A strong upper level trough, surface low pressure system will track northeastward across the area this evening, bringing the potential for severe storms. Significant low level and deep layer shear will support supercell thunderstorms, with tornadoes possible. However, instability is lacking, 1K J/kg with SBCIN to overcome yet in the eastern CWA. MLCAPE is higher at least, but with some CIN remaining. That said, these CAPE values are fairly high for the 2nd week of October. Surface dew points have increased early this afternoon with many locations reporting low 60s. That said, a mostly cloudy sky has limited heating, with current temps ahead of the cold front in the mid 60s, to the low 70s. As peak heating is nearing, surface temperatures may not warm much more over the next hour. Overall, still believe there will be enough inability, shear to support scattered severe storms, mainly in the James River Valley and points east into MN. The severe threat is best between 4 pm, in the James Valley, to 7-9 pm, in western MN. Several CAM a line of storms, embedded supercells with hail, winds, and brief tornadoes transitioning over to bowing line segments with damaging winds become the main threat. Convection should progress northeast of the CWA by 3Z with wrap around shower, embedded thunderstorms remaining across the CWA throughout tonight and into the morning hours on Sunday. Light showers may continuing over northeastern SD, western MN into the evening hours on Sunday. Dry conditions with clearing skies can be expected Sunday night into Monday with low dropping into the upper 30s, to the mid 40s. .LONG TERM...(Monday through Saturday) Issued at 243 PM CDT Sat Oct 9 2021 The extended period will start off dry, with Monday also being the warmest day of the period. Focus then turns to a fairly potent storm system set to affect the region during the middle part of the week. A surface low will track from northeast Colorado to southwest Nebraska Tuesday, then to southwest or south central South Dakota Tuesday night before lifting north across South Dakota Wednesday and into North Dakota Wednesday night. This will be a fairly tightly wrapped system and looks to bring widespread rainfall and gusty winds to the entire CWA. Cannot rule out a rumble of thunder or two, but for the most part, this system will just be widespread rainfall. Temperatures will be warm enough for the precipitation to be rain, and current indications are that a good one to two inches are possible late Tuesday night and Wednesday. This could obviously change should the low track change. The remainder of the extended period (Thursday through Saturday) will be dry, with the region under the influence of weak high pressure. High temperatures on Monday will be mainly in the 60s, then in the mid 50s to lower 60s Tuesday and Wednesday. 50s will be common for highs Thursday and Friday. Saturday will see highs in the upper 50s to lower 60s. Overnight lows will be in the 40s Monday night and Tuesday night. Lows will range from the upper 30s west to the mid 40s east Wednesday night. Will then see cooler lows with 30s across the entire area Thursday night and Friday night. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 618 AM CDT Sat Oct 9 2021 Terminals KABR,KATY,KPIR,KMBG Widespread IFR/MVFR cigs and vsbys will continue through much of the day, especially across northern parts of SD. Scattered showers and thunderstorms are expected through the day and into evening with a few severe storms possible over northeast SD this afternoon and early evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Parkin AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 451 AM CDT Sat Oct 9 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-101000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms can be expected across the region today. A few storms may be on the strong side, with small hail and gusty winds. The larger severe threat will exist across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-101000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 451 AM CDT Sat Oct 9 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected across northeast South Dakota and west central Minnesota this afternoon into early evening. Strong to severe storms are possible, with large hail up to golf ball size and strong winds in excess of 60 or 70 mph. Heavy rain is also possible under stronger storm cells. Today's setup also favors the potential for a couple tornadoes near the James River valley, eastward across the Glacial Lakes and into west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
In the hours before
Local storm report, Oct 9, 5:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
540 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 6 ENE BRENTFORD 45.18N 98.21W
10/09/2021 E75 MPH SPINK SD TRAINED SPOTTER
&&
SDLocal storm report, Oct 9, 5:43 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM NON-TSTM WND GST ANDOVER 45.41N 97.90W
10/09/2021 M66 MPH DAY SD MESONET
MESONET STATION 45 ANDOVER (SDDOT).
&&Local storm report, Oct 9, 5:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM NON-TSTM WND GST 6 W HENRY 44.88N 97.58W
10/09/2021 M57 MPH CLARK SD MESONET
MESONET STATION 174 CLARK (SDDOT).
&&Local storm report, Oct 9, 5:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 3 W LANGFORD 45.60N 97.88W
10/09/2021 MARSHALL SD EMERGENCY MNGR
&&
SDLocal storm report, Oct 9, 5:55 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN 4 S DEERFIELD COLONY 45.54N 98.90W
10/09/2021 M3.01 INCH EDMUNDS SD PUBLIC
RAINFALL TOTAL SO FAR TODAY.
&&
SDLocal storm report, Oct 9, 6:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SAT OCT 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG ROSLYN 45.50N 97.49W
10/09/2021 DAY SD FIRE DEPT/RESCUE
TREES DOWN IN ROSLYN. ESTIMATED 60 TO 70 MPH
WINDS.
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 12:05 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 27 min |
| Oct 9, 1:57 PM CDT | Special Weather Statement | ABR | Lyman | 33 min |
| Oct 9, 4:10 PM CDT | Tornado Warning | ABR | Brown, Spink | 35 min |
| Oct 9, 4:30 PM CDT | Tornado Warning | ABR | Brown | 15 min |
| Oct 9, 4:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Hamlin, Spink | 42 min |
| Oct 9, 4:33 PM CDT | Tornado Warning | ABR | Brown, Day, Spink | 27 min |
| Oct 9, 4:57 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 18 min |
| Oct 9, 5:16 PM CDT | Tornado Warning | ABR | Day, Marshall | 29 min |
| Oct 9, 5:17 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 28 min |
| Oct 9, 5:18 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 2 more | 57 min |
| Oct 9, 5:44 PM CDT | Tornado Warning | ABR | Brown, Marshall | 31 min |
| Oct 9, 5:47 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 28 min |
| Oct 9, 6:07 PM CDT | Tornado Warning | ABR | Day, Roberts | 23 min |
| Oct 9, 6:14 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 31 min |
| Oct 9, 6:28 PM CDT | Tornado Warning | ABR | Roberts | 21 min |
| Oct 9, 6:58 PM CDT | Tornado Warning | ABR | Big Stone, Traverse | 21 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.